Kansas, 2006

Winter Storm and Winter Weather in Kansas, November 29, 2006

November 29, 2006 · NWS TOP · 13 events in 12 counties and zones

Arctic air followed very mild weather. Then a storm system moved into the plains and dropped a mixture of snow, sleet, freezing rain and freezing drizzle.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
14
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Arctic air followed very mild weather. Then a storm system moved into the plains and dropped a mixture of snow, sleet, freezing rain and freezing drizzle. Numerous non-injury accidents occurred including a school bus in the Topeka area that slid off the road. One indirect fatality occurred with the icy conditions on the Kansas Turnpike just east of Topeka.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Nov 29, 4:22 AM CST, 6 hours 38 minutes earlier.

Area forecast discussion, Nov 29, 4:22 AM CST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
422 AM CST WED NOV 29 2006

.DISCUSSION...

EARLY THIS MORNING A SHALLOW ARCTIC AIRMASS WAS PUSHING SOUTH ACROSS
EASTERN KS. TEMPERATURES AT 200 AM WERE ALREADY IN THE MID 20S
ACROSS THE NORTHWEST COUNTIES. TEMPERATURES WERE IN THE MID 60S JUST
SOUTH OF THE FRONT ACROSS SOUTHEAST KS.

BOTH THE GFS AND NAM ARE IN GOOD AGREEMENT BRINGING THE FRONT
SOUTHWARD INTO NORTHERN OK BY THIS AFTERNOON. THE 00Z NAM WAS A
BIT FASTER BRINGING THE FRONT SOUTH ACROSS THE CWA...AND SURFACE
OBSERVATIONS SEEM TO BE FITTING WELL WITH THE NAM FORECAST.
THEREFORE I WILL KEEP TODAYS HIGHS AT 12Z THIS MORNING WITH
TEMPERATURES FALLING THROUGH THE DAY AS STRONG LOW-LEVEL CAA
DEVELOPS NORTH OF THE FRONT. AN UPPER LEVEL TROUGH ACROSS THE GREAT
BASIN REGION WILL DIG SOUTHEAST INTO CO AND NORTHERN NM THIS
EVENING. AHEAD OF THE 5H TROUGH THE 850MB WINDS WILL REMAIN FROM THE
SOUTH-SOUTHWEST AND WILL TRANSPORT GULF MOISTURE NORTHWARD ACROSS
EASTERN COUNTIES OF THE CWA TODAY AND TONIGHT. THE RESULTING
ISENTROPIC LIFT WILL CAUSE AREAS OF PRECIPITATION TO DEVELOP THIS
MORNING ACROSS THE CENTRAL AND EASTERN COUNTIES. ALSO 850MB TO 700MB
FRONTOGENETICAL FORCING WILL PROVIDE LIFT. AS SURFACE TEMPERATURES
FALL BELOW FREEZING THIS MORNING...THE RAIN WILL BECOME FREEZING
RAIN. FORECAST SOUNDINGS SHOW THE COLD AIR WILL BE DEEP ENOUGH
ACROSS THE CENTRAL COUNTIES THAT THE FREEZING RAIN WILL BE MIXED
WITH SLEET. BOTH THE NAM AND GFS HAVE THE GREATEST QPF OCCURING
ALONG AND SOUTH OF I-35. FCST SOUNDINGS SHOW A WARM LAYER OF AIR AT
THE 830MB LEVEL TO REMAIN ABOVE 3 DEG C THROUGH 03Z...THUS THE
POTENTIAL EXIST FOR ICE ACCUMULATIONS OF 0.25 INCHES OR MORE.
THEREFORE I ISSUED A WINTER STORM WARNING FOR THIS AFTERNOON AND
TONIGHT FOR AREAS SOUTH OF AN EMPORIA...TO OSAGE CITY TO LAWRENCE
LINE. SINCE THE FREEZING RAIN WILL BEGIN TO MIX WITH SLEET THIS
EVENING AND EVENTUALLY TO SNOW AFTER MIDNIGHT I WENT WITH THE WINTER
STORM WARNING INSTEAD OF AN ICE STORM WARNING. THOUGH I THINK THE
BIGGEST THREAT WILL BE ICE ACCUMULATIONS ON ELECTRIC WIRES AND
TREES. NORTH WINDS OF 20 TO 25 MPH WITH GUSTS TO 35 MPH WILL MAY
HELP TO SNAP TREE LIMBS AND POWER LINES IN AREAS WHERE ICE
ACCUMULATES. I ALSO ISSUED A WINTER WEATHER ADVISORY EAST OF AN
ABILENE TO MARYSVILLE LINE. MINOR ICE AND SLEET ACCUMULATIONS IN THE
CENTRAL AND NORTHEAST COUNTIES MAY CREATE SLICK DRIVING CONDITIONS
DURING THE AFTERNOON AND EVENING HOURS. THE WESTERN COUNTIES MAY SEE
SOME LIGHT FREEZING DRIZZLE THIS MORNING WITH SLEET AND SNOW SHOWERS
THIS AFTERNOON AND EVENING. ATTM THE BEST MOISTURE SHOULD REMAIN
EAST OF THE WESTERN COUNTIES...THOUGH THIS MAY CHANGE IF THE UPPER
TROUGH IS A BIT SLOWER AND THE 850MB MOISTURE MOVES NORTHWARD ACROSS
CENTRAL KS.

THE 5H TROUGH WILL DIG SOUTHEAST INTO OK AND NORTH TX ON THURSDAY.
MOST OF THE MOISTURE WILL SHIFT EAST OF THE CWA ACROSS EASTERN
OK...NORTHEAST ACROSS SOUTHWEST MO AND AR. THE UPPER TROUGH WILL
THEN LIFT NORTHEAST INTO SOUTHERN MO THURSDAY NIGHT. THE CURRENT
FORECAST TRACK SHOULD KEEP THE HEAVIER SNOW SOUTH AND EAST OF THE
CWA. MAY BE A HEAVY SNOWFALL OF SIX OR MORE INCHES FOR PORTIONS OF
NORTHEAST OK...NORTHEAST INTO CENTRAL MO THURSDAY AFTERNOON AND
EVENING. THOUGH IF THE UPPER LOW SHOULD LIFT NORTHEAST FARTHER WEST
ACROSS SOUTHEAST KS...THE HEAVY SNOW COULD MOVE NORTHEAST ACROSS THE
EASTERN COUNTIES OF THE CWA. ATTM IM LESS THAN 30 PERCENT CERTAIN
OF THE MORE WESTERN TRACK THEREFORE I WILL NOT ISSUE A WINTER STORM
WATCH FOR THURSDAY AFTERNOON AND NIGHT...THOUGH LATER SHIFTS WILL
NEED TO MONITOR THE NEXT FEW MODEL RUNS. WE COULD SEE SOME LIGHT
SNOW SHOWERS THURSDAY AND THURSDAY NIGHT ACROSS THE SOUTHEAST AND
EAST CENTRAL COUNTIES OF THE CWA AS RESISUAL MOSITURE WRAPS
SOUTHWEST...AND SOUTH ACROSS THE SOUTH CENTRAL MO 5H LOW.
TEMPERATURES WILL STRUGGLE INTO THE MID TO UPPER 20S FOR HIGHS ON
THURSDAY. LOW TEMPERATURES WILL BE IN THE TEENS ACROSS THE CWA
THURSDAY NIGHT AND FRIDAY.

HIGH TEMPERATURES WILL SLOWLY WARM INTO THE 40S EARLY NEXT WEEK AS
THE COLD ARCTIC AIR SHIFTS EAST OF THE REGION. THE EXTENDED FORECAST
LOOKED GOOD AND NO CHANGES WERE MADE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING THIS
AFTERNOON THROUGH TONIGHT SOUTHEAST OF AN EMPORIA...TO OSAGE
CITY...TO LAWRENCE LINE. WINTER WEATHER ADVISORY THIS AFTERNOON
THROUGH TONIGHT SOUTHEAST AN ABILENE TO MARYSVILLE LINE AND
NORTHWEST OF THE WINTER STORM WARNING.

&&
Hazardous weather outlook, Nov 29, 9:51 AM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
951 AM CST WED NOV 29 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-301200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
951 AM CST WED NOV 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ALONG AND SOUTHEAST OF THE
TURNPIKE THIS MORNING.

THE MOST SIGNIFICANT THREAT OF HAZARDOUS WEATHER WILL BE IN THE
FORM OF FREEZING RAIN AND SLEET TODAY AND TONIGHT OVER NORTHEAST
AND EAST CENTRAL AREAS.

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH EARLY THURSDAY
MORNING ALONG AND SOUTHEAST OF A LINE FROM MARYSVILLE TO ABILENE.
A WINTER STORM WARNING IS ALSO IN EFFECT THROUGH EARLY THURSDAY
MORNING ALONG AND SOUTHEAST OF A LAWRENCE TO EMPORIA LINE. THIS
INCLUDES THE TOPEKA...LAWRENCE...EMPORIA AND OTTAWA AREAS. ALTHOUGH
SOME LIGHT FREEZING DRIZZLE IS EXPECTED WEST OF HIGHWAY 77...IT IS
NOT EXPECTED TO ACCUMULATE AS MUCH AS AREAS TO THE EAST.

FREEZING DRIZZLE AND FREEZING RAIN ARE EXPECTED TO DEVELOP IN THE
ADVISORY AREAS THIS AFTERNOON...AND MAY BRING A THIN COAT OF ICE
ON ROADWAYS AND EXPOSED SURFACES. SLEET AND SNOW MAY ALSO MIX IN
LATER IN THE DAY THEN CHANGE OVER TO LIGHT SNOW SHOWERS LATE
TONIGHT. IN AREAS IN THE WINTER STORM WARNING...UP TO A QUARTER
INCH OF ICE ACCUMULATION IS POSSIBLE THIS AFTERNOON AND
OVERNIGHT...WITH A CHANGEOVER TO SLEET THEN SNOW AFTER MIDNIGHT.

NORTH WINDS WILL ALSO BE IN THE 15 TO 25 MPH RANGE WHICH COULD
INCREASE THE LIKELIHOOD OF POWER LINE AND TREE DAMAGE WHERE ICE
ACCUMULATES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL CONTINUE ACROSS EAST CENTRAL KANSAS THURSDAY THROUGH
EARLY FRIDAY MORNING. SOME ACCUMULATIONS ARE POSSIBLE. STAY TUNED
FOR UPDATES ON SNOW AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF WINTER PRECIPITATION
FALLING AND ANY ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN
TOPEKA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather, 3 winter storm. Local standard time, as filed.

Winter Storm, Anderson

When
November 29, 11:00 AM CST to 9:00 PM CST
Where
Anderson forecast zone
Reported by
Law Enforcement
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Ice and sleet accumulations up to a half inch brought very hazardous conditions.

Winter Storm, Coffey

When
November 29, 11:00 AM CST to 9:00 PM CST
Where
Coffey forecast zone
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Ice and sleet accumulations up to a half inch brought very hazardous conditions.

Winter Storm, Franklin

When
November 29, 11:00 AM CST to 9:00 PM CST
Where
Franklin forecast zone
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Ice and sleet accumulations of up to a half inch brought very hazardous conditions.

Winter Weather, Shawnee

When
November 29, 11:00 AM CST to 9:00 PM CST
Where
Shawnee forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 12 indirect
Reported by
Law Enforcement
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Winter Weather, Douglas

When
November 29, 11:00 AM CST to 9:00 PM CST
Where
Douglas forecast zone
Reported by
Law Enforcement
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Winter Weather, Wabaunsee

When
November 29, 11:00 AM CST to 9:00 PM CST
Where
Wabaunsee forecast zone
Reported by
Law Enforcement
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Winter Weather, Lyon

When
November 29, 11:00 AM CST to 9:00 PM CST
Where
Lyon forecast zone
Reported by
Law Enforcement
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Winter Weather, Douglas

When
November 29, 11:00 AM CST to 9:00 PM CST
Where
Douglas forecast zone
Reported by
Law Enforcement
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Winter Weather, Osage

When
November 29, 11:00 AM CST to 9:00 PM CST
Where
Osage forecast zone
Reported by
Law Enforcement
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Winter Weather, Pottawatomie

When
November 29, 11:00 AM CST to 9:00 PM CST
Where
Pottawatomie forecast zone
Reported by
Law Enforcement
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
November 29, 11:00 AM CST to 9:00 PM CST
Where
Jackson forecast zone
Reported by
Law Enforcement
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
November 29, 11:00 AM CST to 9:00 PM CST
Where
Jefferson forecast zone
Reported by
Law Enforcement
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Winter Weather, Morris

When
November 29, 11:00 AM CST to 9:00 PM CST
Where
Morris forecast zone
Reported by
Law Enforcement
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Shawnee2006-11-2924FemaleOutside/Open AreasIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5104, 5105, 5107, 5134, 5135, 5136, 5138, 5139, 5140, 5141, 5142, 5143, 5144.